Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Poor mental health. Using olepra medication, weight gain, irregular periods. Side effects of medication?

Hi Doctor ; My wife is a 38 years old lady.She is using tablet Olepra 2.5 mg ( Olanzapine ) for the last about three years being psycho patient ( Illusion ). There are certain negative side effects of this medicine like gaining weight and stoppage / irregularity in menses (periods).Can you please advice regarding solution of said side effects. Is there any other latest medicine for this disease having no such negative side effects.
Asked On : Tue, 23 Oct 2012
Answers:  3 Views:  1504
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Psychiatrist 's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Weight gain and irregular periods could be side effects of Olanzapine. If these side effects are causing significant problems, then other anti-psychotic medication can be considered. There are other medication which do not have these particular side effects, but this treatment decision has to be taken after carefully weighing the benefits and risks due to the medication. So, please discuss further options with her psychiatrist. Regular exercise and diet control are also important to be followed, especially when on anti-psychotic medication.
Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Tue, 23 Oct 2012
I find this answer helpful
Psychiatrist Dr. Gourav Monga's  Response

welcome to health care magic

Yes, olanzapine has side effects of weight gain and menstrual problems due to hyperprolactinemia. But there are newer drugs like Aripiprazole which can be used in this case. So, don't worry and consult your psychiatrist for alternative options.

Good Luck

Answered: Tue, 23 Oct 2012
I find this answer helpful
General & Family Physician Dr. A K M Wasim Rahman's  Response
You are right about the side effects of OLANZAPINE. It is an atypical antipsychotic. It have some side effects most common is - WEIGHT GAIN.
However now a days several newer drugs like ARIPRIPAZOLE, QUETIAPINE, RISPERIDONE, ZOTEPINE is available. Side effects are very less with this.
Please consult your psychiatrist and change the drug according to the need.
Answered: Tue, 23 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor